Thunderstorm Wind, Wabaunsee
- When
- June 15, 3:35 AM CST
- Where
- Wabaunsee County, 3 mi ENE of Eskridge
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.867, -96.050
Thunderstorms developed during the late afternoon of the 14th and continued into the early morning hours of the 15th. Many became severe and produced numerous reports of large hail and damaging winds.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Thunderstorms developed during the late afternoon of the 14th and continued into the early morning hours of the 15th. Many became severe and produced numerous reports of large hail and damaging winds. Outbuildings were damaged or destroyed. Crops suffered extensive damage in some areas from heavy rain, winds and hail. Areas of flash flooding were also reported from the heavy rains. Runoff from the rains led to river flooding in parts of the area for a few days.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 15, 2:53 AM CST, 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 353 AM CDT TUE JUN 15 2004 .DISCUSSION... PRECIP CHANCES AND HIGH TEMPERATURES ARE THE INITIAL CONCERNS. NUMEROUS SHORTWAVES IN NORTHERN H500 STREAM WILL CONTINUE TO INTERACT WITH WARM AND HUMID AIR ACROSS THE FORECAST AREA. SEVERAL SPOTS RECEIVED HEAVY RAINS DURING THE NIGHT...AND WITH MORE BEARING DOWN IN THE SHORT TERM THIS MORNING...ISSUED A FLOOD WATCH THROUGH 3 PM TO CATCH ANY RUNOFF FROM THE MORNING STORMS. EXPECT ACTIVITY TO TAPER OFF RAPIDLY DURING THE MORNING WITH ONLY THE NORTHERN COUNTIES HAVING A SLIGHT CHANCE FOR ANY AFTERNOON THUNDERSTORMS. BY TONIGHT...A CUTOFF H500 LOW OVER EASTERN TEXAS WILL BE DRIFTING TO THE NORTH...HELPING TO BUCKLE THE UPPER FLOW AND HOLD THE NORTHERN STREAM ENERGY TO MAINLY THE NORTHWEST HALF OF THE FORECAST AREA. THIS IS WHERE A SIMILAR EPISODE AS THIS MORNING IS AGAIN EXPECTED WITH THUNDERSTORM CHANCES INCREASING DURING THE NIGHT WITH STORMS LIKELY ACROSS THE NORTHCENTRAL COUNTIES AFTER MIDNIGHT. DEPENDING ON RAINFALL REPORTS AND ADDITIONAL PRECIP BEFORE NOON...ANOTHER FLASH FLOOD WATCH MAYBE REQUIRED OVERNIGHT INTO WEDNESDAY. INTERACTION OF THE NORTHERN STREAM AND THE CLOSED LOW MOVING UP FROM THE SOUTH SHOULD CREATE INSTABILITY FOR A CHANCE OF THUNDERSTORMS WEDNESDAY INTO WEDNESDAY NIGHT. ACTIVITY SHOULD TAPER OFF FROM THE NORTHWEST TO A SLIGHT CHANCE ON THURSDAY. && .TOP...WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH THROUGH 3 PM GENERALLY ALONG AND NORTHWEST OF THE KANSAS TURNPIKE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 402 PM CDT MON JUN 14 2004 KSZ008>012-020>024-026-034>040-054>056-058-059-151000- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 402 PM CDT MON JUN 14 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS ARE EXPECTED TO BECOME MORE WIDESPREAD AS THE EVENING PROGRESSES. SOME OF THE STORMS ARE EXPECTED TO BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN HAZARDS. SOME LOCATIONS MAY RECEIVE HEAVY RAINFALL AND LOCALIZED FLOODING IS POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY MORE THUNDERSTORMS ARE POSSIBLE FROM TUESDAY THROUGH SATURDAY NIGHT. SOME OF THE STORMS TUESDAY AND TUESDAY NIGHT MAY BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL LIKELY BE NEEDED TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
227 AM CDT TUE JUN 15 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0225 AM HAIL 5 SE JUNCTION CITY 38.98N 96.77W
06/15/2004 1.75 INCH GEARY KS EMERGENCY MNGR
&&
36SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 342 AM CDT TUE JUN 15 2004 KSZ034>040-054>056-058-059-151400- ANDERSON-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-LYON-MORRIS-OSAGE- OTTAWA-SHAWNEE-WABAUNSEE- INCLUDING THE CITIES OF...ABILENE...EMPORIA...JUNCTION CITY... LAWRENCE...OTTAWA AND TOPEKA 342 AM CDT TUE JUN 15 2004 ...SEVERE THUNDERSTORM WATCH NUMBER 476 REMAINS IN EFFECT... THE WATCH INCLUDES THE FOLLOWING COUNTIES... OTTAWA GEARY SHAWNEE WABAUNSEE DICKINSON DOUGLAS MORRIS OSAGE LYON FRANKLIN COFFEY ANDERSON SOME CITIES STILL IN THE SEVERE THUNDERSTORM WATCH... EMPORIA OTTAWA ABILENE LAWRENCE JUNCTION CITY TOPEKA
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
345 AM CDT TUE JUN 15 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0330 AM FLASH FLOOD 1 NW RANDOLPH 39.44N 96.77W
06/15/2004 RILEY KS TRAINED SPOTTER
CREEK IN FRONT OF HOUSE WAS OUT OF ITS BANKS
&&
WOLTERSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
414 AM CDT TUE JUN 15 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0355 AM TSTM WND GST 5 W COUNCIL GROVE 38.66N 96.58W
06/15/2004 60 MPH MORRIS KS LAW ENFORCEMENT
&&
WOLTERSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
418 AM CDT TUE JUN 15 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0405 AM TSTM WND DMG ALTA VISTA 38.86N 96.49W
06/15/2004 WABAUNSEE KS TRAINED SPOTTER
WINDS KNOCKED OUT POWER IN TOWN.
&&
WOLTERSPRELIMINARY LOCAL STORM REPORT...CORRECTION TO SOURCE
NATIONAL WEATHER SERVICE TOPEKA KS
431 AM CDT TUE JUN 15 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0200 AM FLASH FLOOD 5 SW MARYSVILLE 39.79N 96.71W
06/15/2004 MARSHALL KS LAW ENFORCEMENT
WATER OVER ROADS...WASHED SAND OFF ROADS.
&&
36The Topeka radar (KTWX), 21 km away, was scanning. The volume nearest the first event began at 09:36 UTC.
5 thunderstorm wind, 2 flood, 1 hail. Local standard time, as filed.
Strong winds destroyed a metal grain elevator.
Heavy rains on the afternoon and night of the 14th and 15th produced moderate river flooding in parts of Lyon and Morris counties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, June 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5406258, 5406259, 5406260, 5406261, 5406262, 5406263, 5406264, 5406265.